Browse

You are looking at 1 - 3 of 3 items for :

  • United Kingdom x
  • Refine by Access: All content x
Clear All
Open access

Punith Kempegowda, Lauren Quinn, Lisa Shepherd, Samina Kauser, Briony Johnson, Alex Lawson, and Andrew Bates

Summary

A 62-year-old Asian British female presented with increasing tiredness. She had multiple co-morbidities and was prescribed steroid inhalers for asthma. She had also received short courses of oral prednisolone for acute asthma exacerbations in the last 2 years. Unfortunately, the frequency and dose of steroids for asthma was unclear from history. Her type 2 diabetes mellitus (DM) control had deteriorated over a short period of time (HbA1c: 48–85 mmol/mol). Blood tests revealed undetectable cortisol and ACTH (<28 mmol/L, <5.0 ng/L). Renin, electrolytes and thyroid function were within normal limits. A diagnosis of secondary adrenal insufficiency, likely due to long-term steroid inhaler and recurrent short courses of oral steroids for asthma exacerbations was made. Patient was commenced on hydrocortisone 10 mg, 5 mg and 5 mg regimen. Steroid inhaler was discontinued following consultation with respiratory physicians. Despite discontinuation of inhaled steroids, patient continued not to mount a response to Synacthen®. Upon further detailed history, patient admitted taking a ‘herbal’ preparation for chronic osteoarthritic knee pain. Toxicology analysis showed presence of dexamethasone, ciprofloxacin, paracetamol, diclofenac, ibuprofen and cimetidine in the herbal medication. Patient was advised to discontinue her herbal preparation. We believe the cause of secondary adrenal insufficiency in our patient was the herbal remedy containing dexamethasone, explaining persistent adrenal suppression despite discontinuation of all prescribed steroids, further possibly contributing to obesity, hypertension and suboptimal control of DM. In conclusion, a comprehensive drug history including herbal and over-the-counter preparations should be elucidated. Investigation for the presence of steroids in these preparations should be considered when patients persist to have secondary adrenal insufficiency despite discontinuation of prescribed steroid medications.

Learning points:

  • The likelihood of complementary and alternative medicines (CAMs) in medication-induced secondary adrenal insufficiency should be considered in any patient presenting with potential symptoms of adrenal insufficiency.

  • If the contents of CAM preparation cannot be ascertained, toxicology screening should be considered.

  • Patients should be advised to stop taking CAM preparation when it contains steroids and hydrocortisone replacement therapy commenced, with periodic reassessment of adrenal function, and then if indicated weaned accordingly.

  • Patients should be informed about the contents of CAM therapies, so they can make a truly informed choice regarding the risks and benefits.

  • This case also highlights a need to increase regulatory processes over CAM therapies, given their propensity to contain a number of undisclosed medications and potent steroids.

Open access

S F Wan Muhammad Hatta, L Kandaswamy, C Gherman-Ciolac, J Mann, and H N Buch

Summary

Myopathy is a well-known complication of hypercortisolism and commonly involves proximal lower-limb girdle. We report a rare case of Cushing’s syndrome in a 60-year-old female presenting with significant respiratory muscle weakness and respiratory failure. She had history of rheumatoid arthritis, primary biliary cirrhosis and primary hypothyroidism and presented with weight gain and increasing shortness of breath. Investigations confirmed a restrictive defect with impaired gas transfer but with no significant parenchymatous pulmonary disease. Respiratory muscle test confirmed weakness of respiratory muscles and diaphragm. Biochemical and radiological investigations confirmed hypercortisolaemia secondary to a left adrenal tumour. Following adrenalectomy her respiratory symptoms improved along with an objective improvement in the respiratory muscle strength, diaphragmatic movement and pulmonary function test.

Learning points:

  • Cushing’s syndrome can present in many ways, a high index of suspicion is required for its diagnosis, as often patients present with only few of the pathognomonic symptoms and signs of the syndrome.

  • Proximal lower-limb girdle myopathy is common in Cushing’s syndrome. Less often long-term exposure of excess glucocorticoid production can also affect other muscles including respiratory muscle and the diaphragm leading to progressive shortness of breath and even acute respiratory failure.

  • Treatment of Cushing’s myopathy involves treating the underlying cause that is hypercortisolism. Various medications have been suggested to hinder the development of GC-induced myopathy, but their effects are poorly analysed.

Open access

J Bukowczan, K Lois, M Mathiopoulou, A B Grossman, and R A James

Summary

Giant prolactinomas are rare tumours of the pituitary, which typically exceed 40 mm in their largest dimension. Impairment of higher cognitive function has been noted post-operatively after transcranial surgery and as a long-term consequence of the radiotherapy treatment. However, there has been little that is reported on such disturbances in relation to the tumour per se, and to our knowledge, there has been none in terms of responsivity to dopamine agonist therapy and shrinkage in these tumours. We present a case of successful restoration of severely impaired cognitive functions achieved safely after significant adenoma involution with medical treatment alone.

Learning points

  • Giant prolactinomas can be present with profound cognitive defects.

  • Dopamine agonists remain in the mainstay first-line treatment of giant prolactinomas.

  • Mechanisms of the reversible cognitive impairment associated with giant prolactinoma treatment appear to be complex and remain open to further studies.

  • Young patients with giant prolactinomas mandate genetic testing towards familial predisposition.